Missouri, 2005

Damaging Wind in Missouri, August 24, 2005

August 24, 2005 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 24, 10:28 PM CST, 47 minutes earlier.

Area forecast discussion, Aug 24, 10:28 PM CST, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION / SHORT TERM
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1128 PM CDT WED AUG 24 2005

.DISCUSSION...
THUNDERSTORM COMPLEX DEVELOPED ACROSS SOUTH CENTRAL INTO SOUTHEAST
KANSAS EARLIER THIS EVENING AND WAS PUSHING EAST NORTHEAST INTO
EXTREME SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI LATE THIS
EVENING.  STILL SHOWING SOME SEVERE CHARACTERISTICS WITH DAMAGING
WIND GUSTS BUT OVERALL TREND WAS SHIFTING TO MORE OF A HEAVY RAIN
AND FLOODING EVENT.  ALL THE INGREDIENTS ARE PRESENT FOR SUBSTANTIAL
RAINFALL AND FLOODING ACROSS SOUTHEAST KANSAS AND WEST CENTRAL
MISSOURI OVERNIGHT.  PREVIOUS HEAVY RAIN HAS LEFT GROUND NEARLY
SATURATED WITH LOW FFG VALUES.  LARGE MOISTURE PLUME EVIDENT ON
WATER VAPOR IMAGERY STRETCHING ALL THE WAY BACK ACROSS MEXICO AND
INTO THE PACIFIC.  250 MB JET STREAK TO THE NORTH OF THE CWA WITH
GOOD UPPER DIVERGENCE ACROSS WEST CENTRAL MO AND SOUTHEAST KS AND 30
TO 35 KT PROFILER WINDS AT 850 ACROSS CENTRAL KANSAS/OKLAHOMA
CONTINUE TO FEED THE MOISTURE NORTHWARD.  00Z NAM PW VALUES SHOW
AROUND 2.0 TO 2.1 ACROSS WEST CENTRAL MO INTO SOUTHEAST KANSAS
OVERNIGHT.  CONTINUED THE CURRENT FLOOD WATCH WHICH SHOULD BE IN
GOOD SHAPE AS FAR AS LOCATION GIVEN THE CURRENT SETUP.  HAVE
ADJUSTED POPS UPWARD TO THE NORTH AND DOWNWARD ACROSS THE SOUTHERN
CWA GIVEN CURRENT TRENDS.

LINDENBERG
&&

.AVIATION...
FOR THE 06Z TAFS...LOOKS LIKE MAIN MCS ACTIVITY WILL REMAIN NORTH OF
THE JLN AND SGF FORECAST POINTS.  THAT SAID...SOUTHERN EDGE OF THE
COMPLEX MAY AFFECT THESE LOCATIONS AND HAVE INCLUDED TEMPO OF
SHOWERS OVERNIGHT AT BOTH JLN AND SGF.  OUTSIDE OF ANY
CONVECTION...SHOULD SEE VFR CONDITIONS.

LINDENBERG

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH LATE TONIGHT AND THURSDAY MORNING FOR PORTIONS OF
WEST CENTRAL AND CENTRAL MO.
.KS...FLOOD WATCH LATE TONIGHT AND THURSDAY MORNING FOR BOURBON
COUNTY.

WFO SGF
Hazardous weather outlook, Aug 24, 7:46 PM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
846 PM CDT WED AUG 24 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
846 PM CDT WED AUG 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH INCREASING MOISTURE TO
BRING AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT.
THE BEST CHANCE OF THUNDERSTORMS OVERNIGHT WILL BE ACROSS SOUTHEAST
KANSAS INTO WEST CENTRAL AND CENTRAL MISSOURI.  TORRENTIAL RAINFALL
WILL BE POSSIBLE WITH THESE STORMS...POSSIBLY LEADING TO FLASH
FLOODING.  IN ADDITION TO THE POTENTIAL FLOODING HAZARD...SOME OF
THESE STORMS MAY PRODUCE WIND GUSTS OF 50 TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ONGOING THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL OCCUR
THURSDAY MORNING. SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE
POSSIBLE ON FRIDAY AND SATURDAY. SOME STORMS MAY BE SEVERE DEPENDING
ON THE AVAILABLE INSTABILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT BECAUSE OF THE
RELATIVELY ISOLATED NATURE OF THE SEVERE WEATHER HAZARDS.
HOWEVER...SPOTTERS ARE URGED TO REPORT RAINFALL TOTALS AND FLOODING
TO THE NATIONAL WEATHER SERVICE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG/DSA

The radar

The Pleasant Hill radar (KEAX), 89 km away, was scanning. The volume nearest the first event began at 05:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vernon

When
August 24, 11:15 PM CST
Where
Vernon County, Schell City
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.017, -94.117

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470712.